Wednesday, September 21, 2011

New Word Wednesday

Our new word for today is hemoptysis.    Hemo, of course, is the Greek root for blood.  Ptysis also comes  from the Greek-- ptyalon, meaning  sputum, saliva.  So, that's what I was doing at 2:30 am this morning when I woke up to a coughing jag.  Fortunately the amount was small, so not to worry.  However, if the trend continues, then we start to get concerned.

Dr. West had a good comment about hemoptysis on a thread in  Cancer Grace:

Hemoptysis is most typically caused by a tumor invading a nearby blood vessel that is also near a branch of the bronchial tree. It may also be from a blood vessel that is part of the cancer eroding. If it's a large volume, it can be life-threatening or even fatal, though that is fortunately quite unusual, especially compared with just a minor tinging of blood in sputum of someone with cancer, which is pretty common. Still it's always worth being in good communication with a person's medical team about this symptom, how mild or severe it is, and whether it's getting worse, better, or just stable. And "anti-angiogenic" targeted therapies like Avastin (bevacizumab) and some others in that class can be associated with worsening of hemoptysis that more often becomes quite worrisome in its severity, so these agents are highly recommended to be avoided in people who have a history of anything more than slight hemoptysis.

Gemzar has a slight incidence of hemoptysis in patients--about 2% from what I could read on the internet.  So, will continue to monitor for now.


odp said...

Good thoughts and prayers coming your way, as always!

Anonymous said...

It's tough reading and must be harder living it. Love and prayers, B